Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 104, NWS Fort Worth, TX

July 29, 2004McLennan County, Texas

NWS Fort Worth, TX issued this flash flood warning at Jul 29, 2004, 9:28 AM CDT for McLennan County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2004, 9:28 AM CDT (14:28 UTC)
Expired
Jul 29, 2004, 12:30 PM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County McLennan County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 2.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2004-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 337 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2004-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
337 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 291430
FFWFTW
TXC309-291730-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
928 AM CDT THU JUL 29 2004

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MCLENNAN COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 1230 PM CDT

* AT 928 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED 
  THUNDERSTORMS WITH VERY HEAVY RAIN FROM VALLEY MILLS...TO
  WACO...TO LORENA EASTWARD ACROSS MCLENNAN COUNTY...MOVING
  NORTHEAST AT 20 MPH. WACO REGIONAL AIRPORT HAS RECORDED
  4.11 INCHES SINCE 6 AM.

OTHER LOCATIONS IN THE WARNING INCLUDE HEWITT...LORENA... 
MCGREGOR...ROBINSON...WACO...WEST AND WOODWAY

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

LAT...LON 3159 9757 3129 9731 3154 9684 3183 9708

$$
2 follow-up statements
000 
WGUS74 KFWD 291636
FFSFTW
TXC309-291730-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1135 AM CDT THU JUL 29 2004

...A FLASH FLOOD WARNING CONTINUES FOR MCLENNAN COUNTY UNTIL 
1230 PM CDT...

AT 1135 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
NUMEROUS AREAS OF MODERATE TO HEAVY RAIN CONTINUING ACROSS MCLENNAN 
COUNTY. THE HEAVIEST RAINS HAD SHIFTED TO THE SOUTH OF WACO...AND 
WAS AFFECTING THE LORENA...ROBERTSON...AND RIESEL AREAS. THE 
ACTIVITY WAS MOVING EAST AT 20 MPH.

THE EXTREMELY HEAVY RAINS THAT BROUGHT OVER 4 INCHES OF RAIN IN A 3 
HOUR PERIOD TO THE WACO AREA THIS MORNING HAS DIMINISHED AND MOVED 
INTO LIMESTONE AND FALLS COUNTIES. 

RAIN INTENSITIES ARE EXPECTED TO CONTINUE DIMINISHING ACROSS 
MCLENNAN COUNTY EARLY THIS AFTERNOON. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. KNOW YOUR 
LOCATION IN RELATION TO STREAMS...RIVERS OR CREEKS THAT CAN BECOME 
KILLERS IN HEAVY RAINS. DO NOT ATTEMPT TO DRIVE THROUGH RISING WATER.
DO NOT CROSS AREAS WHERE WATER IS FLOWING...EVEN ON FOOT. RAPIDLY 
FLOWING WATER CAN QUICKLY SWEEP YOU OFF YOUR FEET.

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE WATER COVERS THE ROADWAY OR PAST POLICE BARRICADES.
RAPIDLY RISING WATER CAN ENGULF A VEHICLE AND ITS OCCUPANTS AND SWEEP
THEM AWAY. IF YOUR VEHICLE STALLS IN THE WATER...ABANDON IT
IMMEDIATELY AND SEEK HIGHER GROUND.

IF YOU ARE OUTDOORS...ESCAPE RISING WATER BY MOVING DIRECTLY TO
HIGHER GROUND. DO NOT CAMP OR PARK YOUR VEHICLE ALONG STREAMS AND
WASHES. PAY ATTENTION TO THUNDERSTORMS WITH LITTLE MOVEMENT AND TO
RAPID INCREASES IN STREAM LEVELS AND FLOW.

LAT...LON 3158 9760 3127 9735 3153 9681 3185 9705

$$
000 
WGUS74 KFWD 291733
FFSFTW
TXC309-291745-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1233 PM CDT THU JUL 29 2004

...THE FLASH FLOOD WARNING FOR MCLENNAN COUNTY HAS EXPIRED...

AT 1232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT ONLY LIGHT TO MODERATE RAINS PERSISTED ACROSS MCLENNAN COUNTY. 
THE SYSTEM THAT BROUGHT NEARLY 5 INCHES OF RAIN TO PARTS OF MCLENNAN 
COUNTY HAS DIMINISHED AND MOVED EAST INTO FALLS AND ROBERTSON 
COUNTIES. 

THE MCLENNAN COUNTY SHERIFFS OFFICE HAS NOT REPORTED ANY SIGNIFICANT 
FLOODING PROBLEMS. THEREFORE...THE FLASH FLOOD WARNING FOR MCLENNAN 
COUNTY WAS ALLOWED TO EXPIRE AT 1230 PM.

LAT...LON 3159 9764 3129 9734 3151 9683 3183 9706

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 7:45 AM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 29, 7:45 AM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
745 AM CDT THU JUL 29 2004

.DISCUSSION...
AM UPDATING ZONES TO INCLUDE ALL OF NORTH TEXAS IN THE FLOOD WATCH.
THE STORMS ARE PROPAGATING SOUTHEAST OUT OF THE CURRENT WATCH.
THERE IS STILL A CHANCE STORMS WILL REDEVELOP NORTHWEST AGAIN THIS
AFTERNOON...WHICH IS WHY I AM LEAVING ALL COUNTIES IN THE WATCH.
59
&&

THE FLASH FLOOD WATCH WAS EXTENDED UNTIL 700 PM THIS EVENING EARLIER
THIS SHIFT.  SERIOUS FLOODING IS LIKELY IN DALLAS COUNTY WHERE 11.88
INCHES OF RAIN HAS FALLEN IN SOUTH DALLAS...WITH MORE HEAVY RAIN ON
THE WAY.  A LOT OF TRAINING HAS OCCURRED DURING THE NIGHT AND IS
CONTINUING ATTM ACROSS THE DALLAS/FORT WORTH AREA.  WITH PWS OF
OVER 2 INCHES...AND ANOTHER SHORTWAVE MOVING SOUTHEAST INTO NORTH
TEXAS THIS AFTERNOON...ANOTHER 1-2 INCHES OF RAIN IS LIKELY..WITH
ISOLATED TOTALS OF 4 INCHES OR MORE.  RAIN SHOULD SHIFT MORE TO THE
SOUTHEAST BY LATE THIS AFTERNOON.  THE FLOOD WATCH MAY NEED TO BE
EXPANDED SOUTH DURING THE DAY.  MODELS BRING ANOTHER SHORTWAVE
SOUTHEAST INTO NORTH TEXAS LATE THURSDAY NIGHT...WHICH COULD BRING
MORE HEAVY RAIN AND POSSIBLE FLOODING.  RAIN CHANCES WILL DIMINISH
DURING THE DAY FRIDAY WITH LOW POPS CONTINUING THROUGH THE WEEKEND.
TEMPERATURES SHOULD BE BACK UP TO NORMAL BY MONDAY.  59

&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX   83  72  91  74 /  90  40  20  20
WACO, TX               87  72  93  74 /  80  60  40  20
PARIS, TX              82  70  88  72 /  90  50  30  20
DENTON, TX             82  71  90  73 /  90  40  20  20
MCKINNEY, TX           82  72  89  74 /  90  40  20  20
DALLAS, TX             83  73  91  75 /  90  40  20  20
TERRELL, TX            83  72  90  74 /  90  60  40  20
CORSICANA, TX          86  73  92  75 /  80  60  40  20
TEMPLE, TX             88  73  93  75 /  80  60  40  20
&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH UNTIL 700 PM CDT THURSDAY FOR ZONES TXZ091>095...
TXZ100>107...TXZ115>123...TXZ129>134...TXZ141...TXZ143>145.

&&
Hazardous weather outlook, Jul 29, 8:00 AM CDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
800 AM CDT THU JUL 29 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-292100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
800 AM CDT THU JUL 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
A FLOOD WATCH IS IN EFFECT UNTIL 700 PM TODAY...FOR ALL OF
NORTH TEXAS. THUNDERSTORMS WILL BE WIDESPREAD THROUGH MUCH OF THE
DAY...RESULTING IN ADDITIONAL FLASH FLOOD PROBLEMS.

.DAYS TWO THROUGH SEVEN...
THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND SATURDAY...AND AGAIN
SUNDAY AFTERNOON AND EVENING. LIGHTNING AND LOCALLY HEAVY RAINFALL
WILL BE THE MAIN THREATS WITH THESE STORMS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED TODAY...MAINLY WHEN AND WHERE
HEAVY RAINFALL RESULTS IN A THREAT OF FLASH FLOODING.

In the hours before

Local storm report, Jul 29, 7:08 AM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
708 AM CDT THU JUL 29 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0705 AM     FLASH FLOODING  DALLAS                   32.79N  96.77W
07/29/2004                  DALLAS              TX   EMERGENCY MNGR

            SEVERAL HIGHWAYS CLOSED BY HIGH WATER
Local storm report, Jul 29, 7:11 AM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
711 AM CDT THU JUL 29 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0655 AM     WIDESPREAD FLASH FLOODINGWAXAHACHIE               32.41N  96.85W
07/29/2004                  ELLIS               TX   LAW ENFORCEMENT

            NUMEROUS HIGH WATER RESCUES, CREEKS OUT OF BANKS AND
            RISING
Local storm report, Jul 29, 7:15 AM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
715 AM CDT THU JUL 29 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0715 AM     FLASH FLOODING  WAXAHACHIE               32.41N  96.85W
07/29/2004                  ELLIS               TX   LAW ENFORCEMENT

            NUMEROUS HIGH WATER RESCUES, ROADS FLOODED
Local storm report, Jul 29, 7:18 AM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
718 AM CDT THU JUL 29 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0655 AM     FLASH FLOODING  MANSFIELD                32.57N  97.12W
07/29/2004                  TARRANT             TX   LAW ENFORCEMENT

            FLASH FLOODING, A FEW HOMES EVACUATED, HIGH WATER
            RESCUES FROM CARS
Local storm report, Jul 29, 7:22 AM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
722 AM CDT THU JUL 29 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0655 AM     FLASH FLOODING  DALLAS                   32.79N  96.77W
07/29/2004                  DALLAS              TX   EMERGENCY MNGR

            MANY ROADS FLOODED, HOMES EVACUATED IN DALLAS
Local storm report, Jul 29, 8:52 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
852 AM CDT THU JUL 29 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0849 AM     FLASH FLOOD     5 N WAXAHACHIE           32.48N  96.85W
07/29/2004                  ELLIS               TX   TRAINED SPOTTER

            SPOTTER RECEIVED 6.25 RAIN IN 9 HOURS. SIGNIFICANT
            WATER OVER ROADS NOTED.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:26 PM CDTSevere Thunderstorm WarningFWDKaufman64 min
Jul 28, 8:37 PM CDTSevere Thunderstorm WarningFWDDallas53 min
Jul 28, 10:12 PM CDTFlash Flood WarningFWDDallas3 hr
Jul 28, 10:36 PM CDTSevere Thunderstorm WarningFWDDallas, Ellis54 min
Jul 29, 12:55 AM CDTFlash Flood WarningFWDDallas, Ellis3 hr
Jul 29, 1:00 AM CDTSevere Thunderstorm WarningFWDHill75 min
Jul 29, 3:46 AM CDTFlash Flood WarningFWDDallas, Ellis3 hr
Jul 29, 4:22 AM CDTFlash Flood WarningFWDJohnson, Tarrant3 hr
Jul 29, 7:00 AM CDTFlash Flood WarningFWDJohnson, Tarrant3 hr
Jul 29, 7:12 AM CDTFlash Flood WarningFWDDallas, Ellis3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.